Heavy Rain, Prairie
- When
- May 23, 2:35 PM MST to 3:35 PM MST
- Where
- Prairie County, 10 mi WNW of Mc Cloud
- Reported by
- TRAINED SPOTTER
- Coordinates
- 48.733, -105.650
2.1 inches of rain less than an hour.
4 flash flood, 3 hail, 2 heavy rain, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at May 23, 12:55 PM MST, 1 hour 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 155 PM MDT TUE MAY 23 2006 .SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH THURSDAY... POSSIBILITY OF AN ACTIVE EVENING ACROSS THE EASTERN ZONES WITH SOME STRONG STORMS AND POSSIBLY A SEVERE STORM OR TWO. A NICE RIDGE BUILDS BACK INTO THE AREA LATER TONIGHT AND WEDNESDAY TO DRY THINGS OUT. SOUTHWEST FLOW TO RE-ESTABLISH ACROSS THE AREA THURSDAY FOR POSSIBLE LATE DAY AND EVENING STORMS. TONIGHT...A COMPACT SYSTEM IS VISIBLE ON SATELLITE WRAPPING UP ALONG THE MT/WY/SD BORDER. THE LOW WILL SLOWLY MOVE OFF INTO THE EASTERN DAKOTAS LATE TONIGHT. THE SYSTEM LOOKS A BIT SLOWER THAN EARLIER MODEL RUNS WHICH WILL NECESSITATE BEEFING UP THE POPS A BIT FOR TONIGHT ACROSS OUR EASTERN ZONES. THE MOST UNSTABLE AIR LATE THIS AFTERNOON/EARLY EVENING LOOKS TO BE ACROSS THE NORTHEAST ZONES WHERE THE LATEST LAPS ANALYSIS HAS LIS OF -3C AND ABOUT 2100 J/KG OF CAPE...WITH THE ATMOSPHERE BECOMING MORE STABLE BACK TO THE WEST. SPECIAL 18Z KGGW SOUNDING HAD AN LI OF -4C AND JUST UNDER 1000 J/KG OF CAPE ABOVE THE LFC. IT WOULD APPEAR THAT AREAS EAST OF GLASGOW WOULD STAND THE BEST CHANCE OF A FEW STRONG STORMS...AND POSSIBLY A SEVERE STORM OR TWO ACROSS OUR EASTERN MOST ZONES. THE THREAT OF ANY SEVERE WEATHER SHOULD COME TO AN END BY MID-EVENING...BUT SHOWERS AND THUNDERSTORMS MAY LINGER ACROSS OUR EASTERN ZONES A GOOD PART OF THE NIGHT. AT THE SURFACE AN AREA OF LOW PRESSURE ACROSS OUR SOUTHEAST ZONES EARLY THIS AFTERNOON WILL LIFT NORTHEAST AND INTO CENTRAL NORTH DAKOTA LATE TONIGHT. THE STRONGER NORTHWEST WIND ACROSS FORT PECK LAKE WILL DIMINISH THIS EVENING...BUT SHOULD REMAIN ON THE STRONG SIDE ACROSS OUR EASTERN ZONES OVERNIGHT WITH A STRONG PRESSURE GRADIENT BETWEEN THE LOW AND A SURFACE RIDGE BUILDING INTO THE NORTHERN ROCKIES. WEDNESDAY...THE UPPER LOW MOVES OFF INTO MINNESOTA. AN UPPER RIDGE WILL BUILD ACROSS THE AREA IN THE WAKE OF THE LOW AS YET ANOTHER UPPER LOW WAITS IN THE WINGS OFF THE BRITISH COLUMBIA COAST. THE SURFACE RIDGE IN THE NORTHERN ROCKIES WILL WEAKEN A BIT AS IT SLIDES INTO CENTRAL MONTANA DOWN INTO THE CENTRAL ROCKIES. ALTHOUGH THE WIND AT 850MB AND PRESSURE GRADIENT SLOWLY WEAKEN DURING THE DAY...STEEP LAPSE RATES SHOULD BE ABLE TO EFFICIENTLY MIX THE WIND ALOFT TO THE SURFACE...AND ANOTHER LAKE WIND ADVISORY WILL VERY LIKELY BE NEEDED...ESPECIALLY ACROSS THE EASTERN HALF OF THE LAKE. AS THERE IS ALREADY A LAKE WIND ADVISORY IN EFFECT THROUGH THIS EVENING WILL NOT MUDDY THE WATERS JUST YET WITH ANOTHER ADVISORY AND DEFER TO THE NIGHT SHIFT FOR THE NEXT ADVISORY. THE ATMOSPHERE SHOULD BEGIN TO QUICKLY DECOUPLE TOWARD SUNSET AND THE WIND SHOULD QUICKLY SLACKEN OFF TOWARD EVENING. WED NIGHT & THURSDAY...THE UPPER LOW OFF THE BRITISH COLUMBIA COAST WILL SLOWLY TRACK TO THE SOUTHEAST AND THE UPPER RIDGE ACROSS THE AREA WEDNESDAY WILL SLOWLY GET NUDGED EAST. OUR UPPER FLOW WILL GRADUALLY BACK INTO THE SOUTHWEST BY THURSDAY. AS OUR UPPER FLOW BACKS INTO THE SOUTHWEST PRESSURES BEGIN TO FALL ACROSS MONTANA AND A SURFACE FRONT WILL DEVELOP FROM NORTHERN WYOMING UP INTO EASTERN MONTANA. NOT SEEING ANYTHING IN THE MORNING HOURS TO TRIGGER CONVECTION...BUT SOUTHWEST FLOW ALOFT AND THE DEVELOPING FRONT MAY TRIGGER A STORM OR TWO DURING THE AFTERNOON. BIGGEST CHANGE WAS TO REMOVE POPS FOR THURSDAY MORNING AND BUMP UP TEMPERATURES A BIT ACROSS OUR SOUTHEAST ZONES AS THIS AREA IS LIKELY TO BE SOUTH OF THE DEVELOPING FRONT. CB .LONG TERM...THURSDAY NIGHT THROUGH TUESDAY... UPPER LEVEL FLOW REMAINS FROM THE SOUTHWEST OR SOUTH FOR THE ENTIRE EXTENDED PERIOD WHICH USUALLY RESULTS IN UNSETTLED WEATHER. THIS EXTENDED PERIOD LOOKS NO DIFFERENT. ISOLATED OR SCATTERED SHOWERS AND THUNDERSTORMS COULD DEVELOP ANY DAY IN THE EXTENDED. THE MODELS ARE ALL IN AGREEMENT ON THE UPPER LEVEL PATTERN. MODELS INDICATE THAT A SURFACE LOW WILL MOVE ACROSS THE REGION AND KEEP CLOUDS AND TEMPERATURES COOLER THAN THEY HAVE BEEN. TLSJR && .AVIATION... STRONG NORTHWEST WINDS WILL CONTINUE ACROSS THE AREA THIS EVENING. CONDITIONS SHOULD REMAIN IN THE VFR CATEGORY EXPECT WHERE THUNDERSTORMS DEVELOP. CURRENTLY A LINE OF SHOWERS AND THUNDERSTORM ARE MOVING NORTHWEST ACROSS AREA. TLSJR && .CLIMATE... THE LOW TEMPERATURE SO FAR TODAY AT THE GLASGOW INTERNATIONAL AIRPORT IS 64 DEGREES. THE RECORD WARM MINIMUM TEMPERATURE FOR TODAY (MAY 23RD) IS 58 DEGREES. THERE IS STILL THE POSSIBILITY THAT THE TEMPERATURE WILL FALL BELOW 58 DEGREES LATE THIS EVENING. CB && .GLASGOW WATCHES/WARNINGS/ADVISORIES... LAKE WIND ADVISORY UNTIL 8 PM MDT THIS EVENING FOR FOR FORT PECK LAKE. && WEATHER.GOV/GLASGOW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 231 PM MDT TUE MAY 23 2006 MTZ016-017-021>023-241200- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- PETROLEUM-GARFIELD-MCCONE- 231 PM MDT TUE MAY 23 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT NORTHWEST WINDS AT 20 TO 30 MPH WITH OCCANSIONAL STRONGER GUSTS WILL CONTINUE TO CAUSE PROBLEMS ON FORT PECK LAKE THROUGH THIS EVENING. SOME THUNDERSTORMS MAY DEVELOP WITH SOME GUSTY WINDS. FOR MORE INFORMATION ON THE LAKE WIND ADVISORY SEE WWUS75 KGGW OR GTFNPWGGW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY WINDS MAY AGAIN BE A PROBLEM ACROSS FORT PECK LAKE ON WEDNESDAY. STRONG WINDS MAY DEVELOP IN THE MORNING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ018>020-024>027-062-241200- DANIELS-SHERIDAN-WESTERN ROOSEVELT-RICHLAND-DAWSON-PRAIRIE-WIBAUX- EASTERN ROOSEVELT- 231 PM MDT TUE MAY 23 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL DEVELOP THIS EVENING AND SOME MAY HAVE GUSTY WINDS OR SMALL HAIL WITH THE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The Glasgow radar (KGGW), 93 km away, was scanning. The volume nearest the first event began at 21:32 UTC.
4 flash flood, 3 hail, 2 heavy rain. Local standard time, as filed.
2.1 inches of rain less than an hour.
1.30 inches of rain accompanied the hail.
Water 4 to 5 inches deep was flowing over Sather road. A small irrigation reservoir was full and running over the dam. No damage was reported.
Water running over Beauty Valley Road. 1.6 inches of rain fell in about an hour.
3 inches of rain fell over a 12 hour period.
The hail was jagged in shape and accompanied by 30 mph wind, and broke out the back window of a truck.
2 feet of water running over north folk of Cherry Creek Road. Considerable damage was caused to outbuildings. One culvert was washed out and the roads needed repair in several areas where the water ran across them. Many fences and watering tanks were destroyed.
2 feet of water running over Highway 200. The highway was closed from mile marker 262 to 263.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2006Every state in 2006This day in weather historyWarnings in Montana, May 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5505870, 5505866, 5505868, 5505869, 5505949, 5505867, 5505865, 5505947, 5505948.